Texas, 2010

Funnel Cloud in Texas, October 17, 2010

October 17, 2010 · NWS CRP · 1 event in 1 county or zone

A moist and unstable layer over the Coastal Bend produced an environment favorable for funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A moist and unstable layer over the Coastal Bend produced an environment favorable for funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 17, 11:35 AM CST, 40 minutes earlier.

Area forecast discussion, Oct 17, 11:35 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1235 PM CDT SUN OCT 17 2010

.DISCUSSION...SEE AVIATION SECTION FOR 18 TAFS.

&&

.AVIATION...ISOLATED SHOWERS WILL CONTINUE TO MOVE INLAND INTO
THE NORTHERN COASTAL BEND AND VICTORIA CROSSROADS REGION. CIGS
ASSOCIATED WITH ACTIVITY EXPECTED TO BE ABOVE 3 KFT. VFR CONDS
EXPECTED THROUGH THIS EVENING. WITH BOUNDARY LAYER MOISTURE ON
THE INCREASE AND LIGHT WINDS OVERNIGHT...FOG WILL BE POSSIBLE
OVER INLAND SECTIONS OF THE COASTAL BEND WITH MAINLY MVFR VSBYS
BUT ISOLATED PATCHES OF DENSE FOG/IFR VSBYS WILL BE POSSIBLE
FROM ALICE TO VICTORIA. SOME DRIER AIR WILL MOVE BACK INTO THE
AREA MONDAY AND EXPECT GENERALLY CLEAR SKIES/VFR CONDS BY 15Z.

&&

.PREV DISCUSSION... /ISSUED 1007 AM CDT SUN OCT 17 2010/

DISCUSSION...THE AXIS OF HIGHER MOISTURE REMAINS OVER THE GULF
WATERS NORTHWARD TO MATAGORDA BAY THIS MORNING. 12Z CRP SOUNDING
SHOWED THE STEEP LAPSE RATES IN THE MOIST 1000-850 MB LAYER. THE
GFS/NAM MODELS SHOW THE STEEPER LAPSE RATES OF 7-7.5 DEGS C/KM
OVER THE GULF WATERS BUT CREEPING CLOSE TO THE COAST. A WEAK LOW
CONVERGENCE AXIS WILL ALSO REMAIN ALONG THE COAST THROUGH THE
LATE AFTERNOON. THE ISOLATED TO SCATTERED SHOWERS OVER THE WATERS
WILL CONTINUE TO MOVE NORTH INTO THE MID COAST REGION. EXPANDED
LOW END CHANCE POPS TO ALL OF NORTHERN COASTAL BEND FOR TODAY.
WILL ISSUE A MARINE WEATHER STATEMENT FOR POSSIBILITY OF
WATERSPOUTS...12Z CRP SOUNDING VERY SIMILAR TO SOUNDING FROM
PAST SUNDAY WHEN A FEW WATERSPOUTS OCCURRED. SOUNDING THIS
MORNING SHOWED SLIGHT WARMING IN THE LOW LEVELS AND SHOULD SEE
TEMPERATURES A FEW DEGREES WARMER AREAWIDE THAN YESTERDAY. NO
OTHER CHANGES TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    85  64  86  67  85  /  20  10  10  10  10
VICTORIA          85  63  86  63  86  /  20  10  10  10  10
LAREDO            90  67  92  67  92  /  10  10  10  10  10
ALICE             87  62  88  65  88  /  10  10  10  10  10
ROCKPORT          83  69  84  69  84  /  30  10  10  10  10
COTULLA           88  60  89  64  89  /  10  10  10  10  10
KINGSVILLE        86  63  88  67  89  /  10  10  10  10  10
NAVY CORPUS       83  70  84  70  84  /  20  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT TERM/AVIATION
Hazardous weather outlook, Oct 17, 3:35 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
435 AM CDT SUN OCT 17 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-180945-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
435 AM CDT SUN OCT 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DUE TO HIGH AMOUNTS OF GULF MOISTURE AND A VERY UNSTABLE
ATMOSPHERE...THERE WILL BE A LOW CHANCE OF A BRIEF WATERSPOUT
TODAY OVER THE COASTAL WATERS. A BRIEF FUNNEL CLOUD MAY ALSO OCCUR
OVER THE COASTAL BEND...MAINLY DURING THE MORNING AND EARLY
AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/RG

The radar

The Corpus Christi radar (KCRP), 107 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calhoun

When
October 17, 12:15 PM CST to 12:17 PM CST
Where
Calhoun County, Long Mott
Reported by
Park/Forest Service
Coordinates
28.470, -96.750

A Texas Parks and Wildlife employee reported a funnel cloud over Long Mott.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265593.